“Antipsychotic discontinuation syndrome does occur in patients even with a slow medication taper. Numerous prevention strategies have been proposed; regardless of strategy, the patient needs to be reassured and supported during this very difficult period”

Check out this website I found at medscape.com

Geodon is a powerful medication and should be taken exactly as prescribed. It should not be discontinued without the approval of a physician. Withdrawal symptoms may be present if Geodon is discontinued abruptly. Withdrawal symptoms usually occur within 24 to 48 hours after stopping the medication. Abrupt symptoms may begin two to three days after the sudden withdrawal from Geodon. These are rare, but often severe, and include: gastritis; nausea; vomiting; dizziness; tremors; feelings of warmth or cold; sweating; tachycardia (rapid heart rate); headache and insomnia. In addition to withdrawal symptoms, patients who abruptly go off Geodon may also suffer from rebound neurological symptoms including akathisia (inner restlessness and continuous leg movements), dystonia (slow, involuntary, arrhythmic muscle contractions that produce distorted postures), and Parkinson”s disease-like symptoms within the first few days of withdrawal. Tardive dyskinesia, a non-reversible involuntary movement disorder, which results from dopamine hypersensitivity after long-term treatment with an antipsychotic drug, has also been reported within one to four weeks of withdrawal from Geodon. Tardive dyskinesia most commonly affects the tongue, jaw and facial expressions, causing distorted movements of each. The most serious withdrawal symptom that may occur after discontinuing treatment with Geodon is a psychotic relapse. While minor symptoms of the disorder may persist in patients who end Geodon treatment, there is also a risk of a major psychotic episode. Doctors must use extreme care in gradually weaning patients off Geodon and other antipsychotic medications to avoid severe withdrawal symptoms and possible psychotic relapses. There is no cure for psychotic disorders. Ongoing treatment is the best way to relieve symptoms and prevent further episodes.

Advertisements